Allergic to Benadryl?

  1. 0
    Have any of you ever heard of a patient having a true allergic reaction due to benadryl or diphenhydramine? If so, what are their options as far as treating an allergic reaction?
  2. 61,669 Visits
    Find Similar Topics
  3. 13 Comments so far...

  4. 0
    I have had a patient who was truly allergic to Benadryl. It seems the doctor thought it was the dye in it. She then had ANOTHER reaction to the dye free Benadryl.I think they used Vistaril for symptoms. Anyway by the time she was admitted she had a big red ALLERGY to BENADRYL on her chart and on her red bracelet.
  5. 0
    When I was borderline hyperthyroid, benadryl would cause my fingers and face to go numb...........my doc thought I was metabolizing it too fast. Now that the thyroid situation is under control, I react normally to this drug.
  6. 0
    Yup, family member has Benadryl allergy. They found this out after administering it due to anaphylactic shock...not good. :stone
  7. 0
    That is really interesting. Makes me wonder whether they are actually allergic to the diphenhydramine molecule itself or an additive, dye, or preservative inside.

    So I guess there are no OTC alternatives to treat allergies if one cannot take Benadryl. Probably would need an epi-pen or something.
  8. 0
    i'm allergic to Benadryl... i get a fine, pin-prick rash and get absolutely off-the-wall hyper... which leads to difficulty breathing... happens once, you shrug it off... happen a few times, you start to make the connection... my GP has advised me not to take it... my mother also has a similar reaction...
    Last edit by Kudra on Nov 30, '04
  9. 0
    Never seen a Benadryl allergy, but assume you'd go ahead with the rest of the cocktail of meds used for allergic reactions- Tagamet, Solumedrol, IVF bolus, and Epi if bad enough.
  10. 0
    it took 3 separate incidences and the horrible reactions for me to put 2 and 2 together and realize that benedryl is dangerous for me. it makes me feel like i am haveing a heart attack and about to die. it starts out with sweaty hands and feet. tremors. then nausea, stomach bloating and tingling sensation all thru my body. then heart palpitations in excess of 200bpm with difficulty breathing. then i get dizzyness, weakness, confusion, severe anxiety, and a feeling like i will lose consciousness. i had to stay alert and on my feet trying to walk off the effects. an unbelieveably horrible sensation that takes about 2 hours before it starts to subside and gone in about 4 hours.
  11. 0
    I've seen a pt go into anaphylactic shock after getting Benadryl, so it certainly is possible. Fortunately, there is always Epi.
  12. 2
    There is also an anticholinergic psychosis that can be a side effect of Benadryl.
    blueheaven and linearthinker like this.


Top